Iowa, 2009

Hail in Iowa, May 6, 2009

May 6, 2009 · NWS FSD · 16 events in 7 counties and zones

Thunderstorms produced large hail in much of northwest Iowa during the late morning and afternoon of May 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in much of northwest Iowa during the late morning and afternoon of May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 3:30 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT WED MAY 6 2009

.DISCUSSION...
BUSY WX PATTERN UFN WITH VARIOUS SHORT WAVES IN QUASI ZONAL FLOW...
SOME BARELY INTERACTING WITH DECENT LWR LEVEL MOISTURE IN CNTRL
PLAINS. DECENT LLM INFLOW AND MID LVL INSTABILITY EARLIER TOUCHED
OFF ISOLD STG STORMS SE AND SW OF FSD...AND COULD REFIRE SOME THIS
MRNG AHEAD OF TROF MOVG EWD OVER CWA BY AFTN. MORE INSTABILITY IN
AFTN COULD BRING WDLY SCT -TSRA N AND E IN CWA. DUE TO COLD MID
LVLS...MARGINAL HAIL QUITE PSBL IN THE FAR SERN CWA AHEAD OF FNT
TDA. OTRW WITH MAX MIXING EXPCD...A FAIRLY NICE WARM DAY. RESPITE
FROM ANY PRECIP THIS EVE...BUT ANOTHER GOOD SHORT WAVE SHOULD SET
OFF A GARDEN VARIETY MCS MOVG ESEWD ALONG MISSOURI VALLEY AFT MIDN
THRU NWRN IA THU MRNG. CANADIAN MODEL WOULD IMPLY A CHC NWD TO I90
WITH THIS SYSTEM. THEN ANOTHER NICE BREAK THU AFTN AND EVE BEFORE
MUCH STRONGER UPR LVL WAVE MOVES EWD INTO CWA LATE THU NGT THRU
FRI...AND UPPD THE POPS QUITE A BIT WITH THIS SYSTEM DUE TO GOOD
DYNAMICS. INSTABILITY RATHER MARGINAL...SO KEPT JUST THE ISOLD TSTMS
WITH THE GOOD CHC OF SHWRS MOVG EWD OVER CWA. LWRD TEMPS IN THE NRN
CWA FOR FRI...AND OVERALL FOR FRI NGT THRU SAT NGT WITH COOL NWLY
FLOW. NO CHANGES FOR NEXT WEEK...BUT IT LOOKS TO BE QUITE BUSY WITH
GULF MOISTURE INFLOW AND EVEN STRONGER SHORT WAVES. /RSR

&&

.AVIATION...
LARGEST CONCERN IN SHORT TERM IS THE MVFR STRATUS FIELD SURGING NWRD
THRU ERN NEBRASKA. THIS STRATUS IS LKLY TO PERSIST IN PREFRONTAL
AREAS INTO THE MID TO LATE MORNING HOURS...AT LEAST UNTIL VEERING
WINDS/CONVECTIVE OUTFLOW WITH LEADING WAVE HELP TO PUSH EWRD DURING
12Z-15Z WINDOW. THUNDERSTORM ACTIVITY ARND KSUX AREA EARLY THIS
MORNING APPEARS MUCH TOO SPARSE TO MENTION IN TAF...ALTHOUGH RESERVE
POTENTIAL TO MENTION IN 12Z-15Z WINDOW WHEN BEST DYNAMIC FORCING
EXPECTED TO SLIDE ACRS AREA TO RESULT IN ELEVATED STORMS.  WL HAVE
VFR CONDITIONS PREVAILING THRU MOST OF AREA REMAINDER OF TIME...
AS POSTFRONTAL WELL MIXED CONDITIONS BUILD FROM WEST TO EAST. COULD
HAVE SOME BRIEF WIND GUSTS TO ARND 25 KTS FOR KHON AREA TOWARD
MIDDAY AND BY EARLY TO MID AFTN FOR KFSD. ANOTHER QUICK MOVING
DISTURBANCE WILL BRING A BETTER CHANCE FOR THUNDERSTORMS SOUTH OF
INTERSTATE 90 FROM 06Z-12Z...WITH THREAT FOR MVFR CIGS/VSBYS MAINLY
FOR KSUX IN LATTER HALF OF PERIOD. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 6, 4:32 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 AM CDT WED MAY 06 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
532 AM CDT WED MAY 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY EAST OF
INTERSTATE 29 TODAY AHEAD OF A COLD FRONT. A FEW SEVERE STORMS
WITH HAIL AROUND THE SIZE OF A QUARTER ARE POSSIBLE...ESPECIALLY
ALONG AND SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SHELDON
TO SMITHLAND IOWA.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS
MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT.
AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES OF SHOWERS AND A FEW THUNDERSTORMS SOUTH OF
INTERSTATE 90 LATE TONIGHT AND THURSDAY MORNING...AND OVER THE
AREA ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING AND THROUGH 3 PM
ALONG AND SOUTHEAST OF A LINE FROM JACKSON TO SHELDON TO
SMITHLAND.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, May 6, 6:44 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
744 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     HAIL             WORTHINGTON             43.63N 95.60W
05/06/2009  E0.50 INCH       NOBLES             MN   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL.

&&

MDB

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Dickinson

When
May 6, 8:29 AM CST
Where
Dickinson County, 1.22 mi SE of Spirit Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -95.080

Hail, Dickinson

When
May 6, 8:38 AM CST
Where
Dickinson County, 2.6 mi ESE of Spirit Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.420, -95.050

Hail covered a patio, and covered the ground up to several inches deep in a few spots.

Hail, Dickinson

When
May 6, 8:40 AM CST
Where
Dickinson County, 2.44 mi SE of Spirit Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.410, -95.060

Hail, Plymouth

When
May 6, 1:28 PM CST
Where
Plymouth County, 6.54 mi SSW of Neptune
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.580, -96.190

Hail, Sioux

When
May 6, 1:47 PM CST
Where
Sioux County, 2.13 mi SSW of Carmel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.100, -96.240

Hail, Woodbury

When
May 6, 2:06 PM CST
Where
Woodbury County, 4.42 mi NNW of Climbing Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -96.110

Hail, Woodbury

When
May 6, 2:08 PM CST
Where
Woodbury County, 4.84 mi S of Moville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.430, -96.070

Hail, Woodbury

When
May 6, 2:11 PM CST
Where
Woodbury County, 4.18 mi N of Climbing Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
42.410, -96.070

Hail, Osceola

When
May 6, 4:25 PM CST
Where
Osceola County, 3.02 mi W of May City
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -95.540

Hail, Osceola

When
May 6, 4:32 PM CST
Where
Osceola County, 3.02 mi W of May City
Measured
1.75 in hail
Reported by
Public
Coordinates
43.320, -95.540

Hail, O'Brien

When
May 6, 4:45 PM CST
Where
O'Brien County, 4.84 mi N of Hartley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.250, -95.480

Hail, Osceola

When
May 6, 4:45 PM CST
Where
Osceola County, 2.13 mi SSW of May City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.290, -95.490

Hail, Osceola

When
May 6, 4:45 PM CST
Where
Osceola County, May City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.320, -95.480

Hail, O'Brien

When
May 6, 4:50 PM CST
Where
O'Brien County, 2.05 mi NE of Hartley
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.200, -95.450

Hail, Clay

When
May 6, 5:01 PM CST
Where
Clay County, 2.61 mi WNW of Everly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.180, -95.380

Hail, Clay

When
May 6, 5:15 PM CST
Where
Clay County, 2.88 mi ESE of Moneta
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.110, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173226, 173227, 173228, 173229, 173231, 173232, 173233, 173234, 173235, 173236, 173237, 173238, 173240, 173241, 173242, 173244.